I recently wrote a post about a flare up starting on Friday (20th June) and it's still going on five days later. As soon as I think it's settled down, it goes bad again. It's making me feel unwell and I'm so fed up of it going on, it just doesn't seem to be stopping. I am currently taking amitriptyline 30mg. Started off at 10mg and after a while realised it wasn't working, then went to 20mg and now 30mg and I am still having so many flare ups that last for days and make me feel just horrible. (Sick, tired ect). My GP said we will just have to increase the dosage until it is working but I am starting to wonder if it is working at all or if I just need quite a high dose. It is IBS-D by the way.
Flare up still going on: I recently wrote a post... - IBS Network
I can't comment on the meds because I won't take amitriptyline, but for me, flare ups can last weeks. I'm not wanting to depress you even more - just reassure you that you are not alone, and it will get better. In my experience it's a matter of getting through it and don't dwell on how long it's lasting, because that doesn't help. Hang on in there and things WILL improve.
Just to be clear I am just on the amitriptyline for IBS, not depression. But thank you. I know it will settle down sooner or later it's just not a nice thing to deal with, as I'm sure you can completely agree.
I understand that - my GP has tried to put me on it for IBS in the past but I'm so worried it might have side effects, I won't take it. I'm probably my own worst enemy. Have you taken it before for IBS? I didn't mean to be dismissive about your post at all - I am cynical these days - my IBS has a mind of it's own and I can never tell whether it's a short flare up, or I'm in for a long bout!
Oh don't worry about it I am the same. If I have a flare up and it lasts for a few hours and if I think I'm okay the next day it will randomly start up again. No, I haven't taken amitriptyline before I started having IBS. I wouldn't worry about side effects too much. I haven't had any from it really, apart from a bit of dizziness and tiredness whilst I'm getting used to a new dosage or feel a bit dizzy if I accidentally miss a dose, but I rarely forget. Other than that I am okay with it side effects wise up until now.
Thank you for your reply. I have taken medicines like that before and they did nothing for me.
Have you asked your doctor to do a stool sample as it maybe you have an infection? This has certainly happened to me in the past. if it is amitriptaline probably wont help! hope it sorts out soon. If not maybe speak to pharmacist in chemist,they can recommend treatments for ibs that can be bought over the counter
Hello. Yes, I have had a few stool samples done. The most recent one was when I went to see a specialist around a couple of months ago because I wasn't getting any better to test for things like IBD
ect and it came back negative. Also I have tried things over the counter such as buscopan. It did absolutely nothing for me as it isn't strong enough.
I had a stool sample done for IBD and it came back clear. I have seen GP's and specialists and had loads of tests and been told it's a really bad case of ibs. I think with the other few things you mentioned, are way off. I'd like to point out I am only 18, turning 19 in about a month and a half.
Hi Leopardspots, Flare ups can last for several weeks at a time and are extremely tiring and draining. I've heard some sufferers say they eat nothing except chicken noodle clear soup which seems to help their digestive system during flare ups. I would suggest you buy some Dioralyte sachets from the chemist to put some fast and effective replacement of lost water and body salts, this should help with energy levels. Ask your GP to prescribe Alverine Citrate which is usually taken 3 to 4 times a day and helps control the diarrhea somewhat. You could take Immodium one in the morning and one at night for a short while to see if this helps at all. Good luck
I have tried the alverine before and it did nothing for me. It didn't help for the pain or the D. I do not like taking Imodium, I have tried it before I started with the ibs when I had a bit of an off tummy and it just constipated me for about a week and I'd rather have pain and be able to go to the toilet so it can subside rather than having pain and not being able to go.
Yes I agree, regular Immodium can constipate you for days, but you should try the Immodium plus they are great, work for the day and back to normal either tea time the same day or the next morning, they get rid of an uncomfortable tummy and the unsettled wind in your stomach, give them a try, you won't be disappointed, trust me.